An opioid overdose occurs when a person consumes more of a opioid drug, or a combination of opioids and other drugs, than the body can handle. As a consequence, the brain is not able to control basic life functions, such as breathing. Overdoses can happen to anyone, regardless of how often the drug is used. There is no exact formula for determining how much of a certain drug, or combination of drugs, will lead to an overdose. People are at risk for an overdose with illicit, prescription and non-prescription drugs.
While there are individual differences in how people respond during an overdose, there are some common signs and symptoms that others can recognize:
- Difficulty walking
- Difficulty talking
- Difficulty staying awake/drowsiness
- Blue lips or nails
- Very small pupils
- Cold and clammy skin
- Dizziness and confusion
- Choking, gurgling or snoring sounds
- Slow, weak or no breathing
- Inability to wake up, even when shaken or shouted at
In some instances, many of these signs are present. There are times, however, when only a few or none at all are noticeable. It is always best to err on the side of caution and seek help if you believe an overdose is being experienced.
Naloxone (or Narcan) is a non-prescription, over-the-counter medication in Canada, that can temporarily reverse an opioid overdose. You can give naloxone while you wait for professional help to arrive.
- Once administered, Naloxone starts to work in 1-5 minutes.
- Is temporary; active in the body for about 30-90 minutes.
- Naloxone is available at no cost.
- To find a distribution site, call 1-877-637-0333 or online at Preventing Opioid Related Overdoses
An overdose is always an emergency. Even if someone has taken naloxone, it can wear off before the person has completely recovered from their overdose. They may need more than one dose. Always call for help.
Follow the directions in your naloxone kit and from the 9-1-1 or emergency help line operator.
When in doubt, give naloxone to anyone suspected of an overdose. Naloxone will NOT have adverse effects when administered on someone not experiencing an opioid overdose.
Overdose can happen even to the most knowledgeable and experienced individual. One significant way to lower the risk of overdose is to be aware of any potential tolerance changes you may experience. Your tolerance to a substance can be affected in many ways, including:
- Weight loss
- Period of sickness/dehydration
- Increased stress
- Have HIV or Hep C
- Have liver or kidney disease, breathing problems
- Have had a break from using and or:
- Released from prison
- Begins withdrawal management
- Discharged from residential treatment
Conversely, many situations can increase the risk of an overdose occurring, including:
- Taking prescription opioids at higher doses than recommended
- Taking opioids with alcohol or sedatives, such as: sleeping pills, muscle relaxants, benzodiazepines
- Consuming drugs of unknown purity or strength (i.e. heroin, cocaine, counterfeit prescription drugs such as oxycodone.)
- Consuming drugs from an unknown/unreliable source.
- Use of opioids beyond their recommended method of use (Eg: using pills in crushed form instead of in whole form affects the amount of time it takes to activate).
- Using alone
- Taste your drugs
- Do not use alone and find a safe place
- Carry naloxone
- Learn how to inject yourself – this helps lower the incidents of using shared equipment
- Take smaller amounts of substance to “test” tolerance – They may contain Fentanyl without you knowing
- Buy your own drugs
- Start slow – start out with a test amount
- Stick to one drug